Significant Indentations from Botox Migraine Treatment?

I received botox 3 months ago for treatment of migraines. 3 weeks later I noticed a dime size depression over my eyebrow which has gotten worse so that that now it covers an area 1 inch wide & 1.5 inches high, with a spoon-shaped strip next to the nerve that is particularly depressed. That whole area is so sunken that the other side of my forehead looks puffy in comparison. I'm 27. I'm worried because it is getting worse. Is this from the Botox? Can I reverse it? Thank you!

Doctor Answers (11)

Linear Scleroderma

+2

It seems doubtful to me that this would be a side effect of Botox.

I would consider linear scleroderma of the coup de sabre variety as the likely cause. Linear scleroderma is a thickening of the dermis, with the laying down of extra collagen. Unlike its much more ominous relative, progressive systemic sclerosis, linear scleroderma stays "bound" to the skin and does not involve internal organs ( with rare exceptions). It has a 3:1 female to male ratio.

The coup de sabre variety can be quite disfiguring, so I would consult with a dermatologist as early as you can for confirmation of my diagnosis and institution of treatment.

Another possiblity would be an anetoderma, a loss of elastic tissue in the skin. However, these usually occur on the trunk and not the face. 
A biopsy would be crucial in making the proper diagnosis.

 


Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Most likely related to muscle atrophy.

+2

The effects of BOTOX are not permanent.  If the BOTOX was effective in controlling the migraines, you may just have to put up with this appearance.  BOTOX for migraines is chosen when other treatments have not been effective.  If you elect not to have more BOTOX treatment, I would expect this muscle atrophy change to be resolved 6 to 8 months after your last BOTOX treatment.  I would recommend discussing this issue with your injecting neurologist to decide if this side effect is so objectionable that you will not be retreated with BOTOX.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Linear depression in the forehead after botox may be unrelated

+1

The temporal issue of noting your linear depression three weeks after Botox should not allow us to quickly dismiss the Botox treatment as a cause, but the Botox itself is not known to cause a depression.  So if not the Botox, what could this be?

1. Was there steroid in the injection which got carried off in a vein and caused subcutaneous atrophy so quickly? That has been observed by doctors.

2. Had there been a large vein in the area that had normally provided subcutaneous volume and support to those tissues but the vein somehow went into spasm and is now clotted off leaving a void? I have never seen, nor heard of a botox injection causing this but sclerosants of leg veins can.

3. Would you have developed such a fast onset of localized morphea, "en coup de Sabre" ( the slash of a saber), I doubt it, but a work up by a rheumatologist or dermatologist would be worthwhile.

You should speak to your doctor to see exactly what was injected. Possibly a scan such as a CT with enhancement or MRA may help, but discuss the risks and costs in detail with your doctors before having such.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

En Coup de Sabre type of Scleroderma and Botox

+1

Thank you for the photographs.  They are very helpful.  The first thing that came to my mind was what is called the En Coup de Sabre type of Scleroderma.  This is a linear type of scleroderma that one sees on the forehead or scalp.  This condition is not related to Botox or to underlying muscle atrophy but rather is a condition that may be associated with certain serologic changes.

The cause is unknown, but I would suggest you discuss this with a dermatologist who I suspect may want to take a skin biopsy.

Sandy Martin, MD
Fort Myers Dermatologist

This is unlikely due to Botox

+1

The spot you have developed may be linear Morphea and not related to the Botox at all.  Go see a good Dermatologist who can help you make the correct diagnosis and get the right treatment.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 10 reviews

Indentation from Botox to forehead

+1

I have used Botox for over 20 years and have never seen this type of muscle atrophy.  I would ask the MD that did your Botox injections if steroid was used as well.  This may explain the tissue indentation.  IMHO, this is unlikely to resolve or reverse on its own.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox indentations after Botox treatment for migraines

+1
The depression or indentation shown in the above photograph would be highly unlikely from Botox. I would see your injecting physician immediately. This atrophy is more apparent in a steroid type injection used for scar tissue or acne and not from Botox. I would discuss with your physician what dilution was used in the injection and if there was any steroid injection used. Did your migraines go away? This looks like steroid atrophy not post Botox injection site!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 131 reviews

Botox does not cause this type of atrophy

+1

Thank you for posting the pictures as they are quite helpful in this case.  While Botox can occasionally cause muscle atrophy, this does  NOT look like what you are experiencing.  This looks like a case of "en coup de sabre" which needs to be treated by a dermatologist.  Occasionally, you can also see dramatic depressions like this caused from steroid injections.  Please see a trusted dermatologist who can help you with either of these conditions. Best to you.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Botox indentation, Botox for migraines, Botox depression, Botox treatment

+1

It would be highly unlikely that Botox could cause an indentation similar to the one in the photo you provided.  Occasionally other types of injections - like steroids for an acne cyst - can cause an indentation.  I would see your local dermatologist promptly to help determine the cause of your problems.

Karyn Grossman, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Forehead depression after Botox

+1

Botox should not cause a depression of this sort. It looks like a progressive fat wasting condition called coup de sabre.  Like a knife scar to the face.  If this is the case it can sometimes this can be treated with fat injection.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.